Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 206, NWS Tulsa, OK

October 17, 2007Nowata County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 17, 2007, 6:57 PM CDT for Nowata County, Oklahoma. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2007, 6:57 PM CDT (23:57 UTC)
Expired
Oct 17, 2007, 8:15 PM CDT
In force
78 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Nowata County, OK

The radar

The Tulsa radar (KINX), 81 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 4:31 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 172357
SVRTSA
OKC105-180115-
/O.NEW.KTSA.SV.W.0206.071017T2357Z-071018T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
657 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOWATA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 815 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
  AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM WANN TO 28 MILES SOUTHWEST OF NOWATA...MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WANN...
  NOWATA...LENAPAH AND DELAWARE.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3701 9540 3695 9541 3694 9543 3681 9544
      3672 9557 3664 9582 3695 9581 3695 9579
      3701 9578
TIME...MOT...LOC 2357Z 232DEG 36KT 3699 9576 3655 9606

$$
2 follow-up statements
000 
WWUS54 KTSA 180015
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
715 PM CDT WED OCT 17 2007

OKC105-180115-
/O.CON.KTSA.SV.W.0206.000000T0000Z-071018T0115Z/
NOWATA OK-
715 PM CDT WED OCT 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NOWATA COUNTY...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WANN TO 19 MILES WEST OF NOWATA...MOVING NORTHEAST AT
35 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NOWATA...
DELAWARE AND LENAPAH.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3701 9540 3695 9541 3694 9543 3681 9544
      3672 9557 3664 9582 3695 9581 3695 9579
      3701 9578
TIME...MOT...LOC 0015Z 227DEG 30KT 3696 9572 3664 9596

$$
000 
WWUS54 KTSA 180118
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
818 PM CDT WED OCT 17 2007

OKC105-180128-
/O.EXP.KTSA.SV.W.0206.000000T0000Z-071018T0115Z/
NOWATA OK-
818 PM CDT WED OCT 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR NOWATA COUNTY EXPIRES AT 815
PM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3701 9540 3695 9541 3694 9543 3681 9544
      3672 9557 3664 9582 3695 9581 3695 9579
      3701 9578
TIME...MOT...LOC 0015Z 227DEG 30KT 3696 9572 3664 9596

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 6:39 PM CDT, 18 minutes earlier.

Area forecast discussion, Oct 17, 6:39 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
639 PM CDT WED OCT 17 2007

.MESOSCALE UPDATE...
SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS
OSAGE AND PAWNEE COUNTIES.  THE CELLS HAVE
MAINTAINED THE CLUSTER / LINE APPEARANCE
LIKELY DUE TO THE ORIENTATION OF THE
DEEP LAYER SHEAR WITH THE DRY LINE THAT IS
RESULTING IN CELL-TO-CELL INTERACTIONS.

THE BULGING SEGMENT OF THE DRY LINE FROM
CENTRAL OKLAHOMA SOUTHWARD IS MORE
FAVORABLY ORIENTED WITH THE DEEP LAYER
SHEAR TO SUPPORT MORE DISCRETE STRUCTURES.

THE CELLS FROM LINCOLN COUNTY SOUTHWARD
WILL BE MOVING TOWARD A CAPE AXIS THAT
EXTENDS FROM TULSA TO SOUTHERN LE FLORE
COUNTY...WITH CAPE VALUES OF 1500 J/KG.
SO THE CELLS WILL SLOWLY INTENSIFY.  AT
THE SAME TIME SHEAR PROFILES WILL IMPROVE
THIS EVENING.  THE S-R HELICITY AHEAD OF THESE
STORMS HAD DRAMATICALLY INCREASED IN THE
PAST TWO HOURS WITH VALUES NOW 300 TO 350 M2/S2
OVER A WIDE AREA...WITH THE VALUES LIKELY TO RISE
FURTHER.  THE RESULT WILL BE AN INCREASING
TORNADO THREAT WITH THE SCATTERED SUPERCELLS
DURING THIS EVENING.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, Oct 17, 11:54 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1154 AM CDT WED OCT 17 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1153 AM CDT WED OCT 17 2007

...A TORNADO OUTBREAK IS EXPECTED ACROSS PARTS OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS LATER TODAY AND TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
	AREA....EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET....AFTER 12PM.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...NOW.

DISCUSSION...
SEVERE THUNDERSTORMS WILL MOVE ACROSS NORTHEAST OKLAHOMA
DURING THE AFTERNOON.  INITIALLY THE STORMS HAVE BEEN
ELEVATED...BUT WILL BECOME MORE SURFACE BASED.
THIS INCREASES THE POTENTIAL THAT DAMAGING WINDS WILL ALSO
DEVELOP WITH THESE STORMS...AND AS WIND PROFILES CONTINUE
TO IMPROVE THIS AFTERNOON...SOME TORNADO RISK WILL ALSO
DEVELOP WITH THESE STORMS.

DURING THE AFTERNOON...SUPERCELL THUNDERSTORMS WILL DEVELOP
IN CENTRAL OKLAHOMA AS THE DRY LINE ADVANCES EASTWARD.  THESE
STORMS WILL MOVE INTO EASTERN OKLAHOMA AFTER 5PM.  WIND AND
INSTABILITY PARAMETERS OVER EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS WILL BE VERY FAVORABLE FOR SEVERE WEATHER AS THESE
STORMS MOVE INTO THE REGION...INCLUDING A SIGNIFICANT
RISK FOR TORNADOES...HAIL TO BASEBALL SIZE AND WIND GUSTS
TO 75 MPH.

RATHER THAN A SOLID LINE OF STORMS FORMING...THE STORMS
MAY STAY CELLULAR FOR SOMETIME INTO THE EVENING...WHICH
PROLONGS THE WINDOW OF OPPORTUNITY FOR TORNADO FORMATION.
THERE IS THE POTENTIAL FOR LONG-TRACK STRONG TORNADOES.

SCATTERED SUPERCELL STORMS ARE EXPECTED TO DEVELOP ACROSS
THE LENGTH OF EASTERN OKLAHOMA THIS EVENING AND MOVE INTO
NORTHWEST ARKANSAS LATE THIS EVENING WITH THE CONTINUED
RISK FOR SIGNIFICANT SEVERE WEATHER...INCLUDING THE RISK
OF A STRONG TORNADO.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
THIS STORM SYSTEM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT
SEVERE WEATHER EVENTS IN THE AREA.  ACTIVATION OF THE
REGIONAL SKYWARN NETWORK WILL OCCUR THIS AFTERNOON.
LOCAL SPOTTER GROUPS SHOULD BE ACTIVE NEAR ANY OF THE
STORMS.  EMERGENCY MANAGERS SHOULD READY FOR NOT ONLY
SPOTTER OPERATIONS BUT ALSO POTENTIAL IMPACT RECOVERY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...HIGH WIND POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE MAIN UPPER SYSTEM WILL CLEAR THE AREA BY THURSDAY...WITH
PLEASANT WEATHER EXPECTED FOR MOST OF THE WEEKEND. THE NEXT UPPER
SYSTEM SHOULD MOVE INTO THE CENTRAL AND SOUTHERN PLAINS SUNDAY
NIGHT...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Oct 17, 6:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
608 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 W HOMINY              36.41N 96.43W
10/17/2007  E0.75 INCH       OSAGE              OK   AMATEUR RADIO

            AND 50 MPH WIND GUST

&&

JDS
Local storm report, Oct 17, 6:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
615 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     2 N HOMINY              36.44N 96.39W
10/17/2007  E60 MPH          OSAGE              OK   AMATEUR RADIO

            AT HOMINY AIRPORT

&&

JDS
Local storm report, Oct 17, 6:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
625 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     CLEVELAND               36.31N 96.46W
10/17/2007  E60.00 MPH       PAWNEE             OK   NWS EMPLOYEE

&&

SAA
Local storm report, Oct 17, 6:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
637 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     TALLANT                 36.60N 96.19W
10/17/2007  E60 MPH          OSAGE              OK   PUBLIC

            ALSO REPORTED PEA SIZE HAIL

&&

SAA
Local storm report, Oct 17, 6:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
653 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     4 N COPAN               36.96N 95.93W
10/17/2007  E65.00 MPH       WASHINGTON         OK   PUBLIC

            ALSO REPORTED DIME SIZE HAIL

0647 PM     HAIL             BARNSDALL               36.56N 96.16W
10/17/2007  E0.75 INCH       OSAGE              OK   LAW ENFORCEMENT

            ALSO ESTIMATED 50 MPH GUSTS

&&

SAA
Special weather statement, Oct 17, 6:55 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
655 PM CDT WED OCT 17 2007

OKZ076-180045-
LE FLORE OK-
655 PM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN LE FLORE

AT 655 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF MUSE...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...BIG CEDAR...MUSE...HODGEN AND
HEAVENER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3517 9444 3468 9446 3454 9475 3462 9484
TIME...MOT...LOC 2355Z 216DEG 35KT 3463 9475

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 7:03 AM CDTSpecial Weather StatementTSAOsage57 min
Oct 17, 7:55 AM CDTSpecial Weather StatementTSAOsage65 min
Oct 17, 10:30 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee75 min
Oct 17, 11:34 AM CDTSevere Thunderstorm WarningTSAOsage, Washington71 min
Oct 17, 1:44 PM CDTSpecial Weather StatementTSACreek, Okfuskee, Osage, Pawnee46 min
Oct 17, 2:22 PM CDTSpecial Weather StatementTSACreek, Okfuskee38 min
Oct 17, 2:45 PM CDTSpecial Weather StatementTSANowata, Okmulgee, Tulsa, Washington45 min
Oct 17, 3:11 PM CDTSpecial Weather StatementTSACreek34 min
Oct 17, 3:22 PM CDTSpecial Weather StatementTSAOkfuskee23 min
Oct 17, 3:31 PM CDTSpecial Weather StatementTSATulsa44 min
Oct 17, 3:46 PM CDTSevere Thunderstorm WarningTSATulsa27 min
Oct 17, 3:49 PM CDTSevere Thunderstorm WarningTSAOkmulgee14 min
Oct 17, 3:51 PM CDTSevere Thunderstorm WarningTSARogers, Wagoner54 min
Oct 17, 3:54 PM CDTSpecial Weather StatementTSAOttawa36 min
Oct 17, 4:03 PM CDTSevere Thunderstorm WarningTSAAdair, Delaware42 min
Oct 17, 4:05 PM CDTTornado WarningTSADelaware40 min
Oct 17, 4:20 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers44 min
Oct 17, 4:26 PM CDTSpecial Weather StatementTSAChoctaw49 min
Oct 17, 4:32 PM CDTSevere Thunderstorm WarningTSACraig44 min
Oct 17, 4:34 PM CDTSevere Thunderstorm WarningTSAChoctaw56 min
Oct 17, 4:59 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee91 min
Oct 17, 5:00 PM CDTTornado WarningTSAChoctaw, Pushmataha45 min
Oct 17, 6:10 PM CDTTornado WarningTSALeFlore38 min
Oct 17, 6:16 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee, Washington74 min
Oct 17, 6:33 PM CDTSevere Thunderstorm WarningTSACreek57 min
Oct 17, 6:50 PM CDTSevere Thunderstorm WarningTSAOkfuskee, Okmulgee70 min
Oct 17, 6:55 PM CDTSpecial Weather StatementTSALeFlore50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.